MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.2 DRILL BIT QC 145/120; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.2 DRILL BIT QC 145/120; PLATE, FIXATION, BONE
Model Number 71176032
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that two (2) 3.2 drills bit qc 145/120 had perforated the sterile packaging, it is apparent the black plastic inserts have dislodged from the clear plastic tube resulting in the sharp tip of the drill perforating the sterile outer packaging.It is unknown whether this problem was noticed in a surgical environment or not; therefore, patient involvement has not been confirmed.
 
Event or Problem Description
It was reported that, during the set up for a thr, it was noticed that a 3.2 drill bit qc 145/120 had perforated the sterile packaging, it is apparent the black plastic inserts had dislodged from the clear plastic tube resulting in the sharp tip of the drill perforating the sterile outer packaging.Surgery was performed, without any delay, with a back-up device instead.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device, intended for use in treatment, was not returned for evaluation but the pictures were reviewed, and the failure mode was confirmed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A complaint history review found related failures for the listed batch; this failure mode will be monitored for future complaints for any necessary corrective actions.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Damage during shipping or mishandling could be probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
3.2 DRILL BIT QC 145/120
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12511110
Report Number1020279-2021-07054
Device Sequence Number3908318
Product Code HRS
UDI-Device Identifier03596010302793
UDI-Public03596010302793
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71176032
Device Catalogue Number71176032
Device Lot Number18FTMH094
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/31/2021
Supplement Date Received by Manufacturer10/14/2021
Initial Report FDA Received Date09/22/2021
Supplement Report FDA Received Date10/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1